Heavy Snow, Bartow
- When
- January 23, 12:00 AM EST to 12:00 PM EST
- Where
- Bartow forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.238, -84.840 (the zone’s center; the record gives no point)
Light snow fell across much of far north Georgia as a strong Arctic cold front moved through the region. Most of the snow fell north of a line from Buchanan, to Atlanta, to Cumming, to Homer.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Light snow fell across much of far north Georgia as a strong Arctic cold front moved through the region. Most of the snow fell north of a line from Buchanan, to Atlanta, to Cumming, to Homer. Snowfall amounts averaged from one-half to one inch in most of this area, with up to 2 inches common in the northeast Georgia mountain counties of Fannin, Union, and Towns. Cherokee and Murray county also reported amounts in excess of one inch. The snow combined with 20 to 30 mph and gusty north winds and temperatures in the teens and twenties to create slick and hazardous roads. However, no roads were reported to have been closed. Nonetheless, numerous accidents were reported, especially in Cherokee, Bartow, and Forsyth counties, several with minor injuries. Thirty-eight accidents were reported in Forsyth county alone, with 29 accidents in Bartow. The amount of accidents in Cherokee county was unspecified. Schools were closed in all of these counties and several surrounding counties because of the snow and extreme cold.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 22, 2:45 PM EST, 9 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 245 PM EST WED JAN 22 2003 .OVERVIEW... ARCTIC AIR MASS ON ITS WAY. 1046 SURFACE HIGH SINKING SOUTH OUT OF DAKOTAS THIS AFTERNOON WITH BELOW ZERO TEMPERATURES TO GO WITH IT. CLOSED LOW DEVELOPS BY THURSDAY MORNING ACROSS EASTERN OH/ WESTERN PA WITH STRONG SHORTWAVE AROUND BASE OF NARROW ASSOCIATED TROUGH. UPPER LEVEL WAVE AND ARCTIC FRONT BLAST INTO GA ON THURSDAY MORNING USHERING IN BAND OF LIGHT SNOW ACROSS FAR NORTH...VERY COLD TEMPERATURES...AND NORTHERLY WINDS AT 20 TO 30 MPH PRODUCING WIND CHILLS IN THE TEENS TO NEAR ZERO. WITH ALL THIS IN MIND...WILL BE ISSUING SEVERAL POTENTIAL ADVISORIES. .SHORT TERM... ARCTIC AIR SURGES INTO AREA OVERNIGHT. STRONG COLD AIR ADVECTION BEGINS AND EXPECTED TO CONTINUE INTO FRIDAY BASED ON SOLENOIDAL THICKNESS. STRONG SHORTWAVE WILL SPREAD LIGHT BAND OF SNOW ACROSS NORTH GA...ESPECIALLY NORTHEAST GA WHERE HIGH TERRAIN MAY SEE COUPLE OF INCHES. ELEVATIONS ABOVE 2K FT AND NORTH FACING SLOPES WILL HAVE HIGHEST POTENTIAL FOR 2 INCHES. SEE ZONES AND GRAPHICAL FORECASTS ON THE WEB FOR MORE INFO ON SNOW AMOUNTS. THURSDAY TEMPERATURES WARM A DEGREE OR TWO IF ANY. WINDS EXPECTED TO BE NORTHERLY AT NEAR 20 TO 30 MPH...MEETING WIND ADVISORY CRITERIA. WIND CHILLS NEAR 0 ON THURSDAY EVENING WILL MEET WIND CHILL ADVISORY CRITERIA. .EXTENDED... MODERATING TEMPS AND DRY WEATHER WILL BE THE RULE. SOME UNCERTAINTY IN SUNDAY OF RETURN SOUTHERLY FLOW AND MOISTURE AVAILABILITY BUT WILL STAY DRY FOR NOW. TEMPS WENT CLOSE TO GFS ENS NUMBERS. .PRELIMINARY POINT TEMPS/POPS... ATL 25 26 09 34 / 40 10 00 00 AHN 26 27 08 35 / 50 10 00 00 GVL 23 24 08 32 / 50 10 00 00 RMG 24 25 08 32 / 40 10 00 00 CSG 31 32 14 39 / 10 10 00 00 MCN 30 31 13 38 / 20 10 00 00 .ATL WATCHES/WARNINGS/ADVISORIES... GA...WINTER WEATHER ADVISORY TONIGHT INTO THURSDAY MORNING ACROSS FAR NORTHEASTERN GA MTNS. JCD
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-222345- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 300 PM EST WED JAN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. ...SNOW WITH 1 TO 2 INCHES OF ACCUMULATION ACROSS NORTHEAST GEORGIA TONIGHT... .SYNOPSIS... A COLD FRONT OVER SOUTH GEORGIA WILL MOVE INTO FLORIDA BY TONIGHT. STRONG ARCTIC HIGH PRESSURE OVER SOUTHERN CANADA WILL BUILD INTO THE MID U.S. THROUGH TONIGHT. .PRIMARY THREAT... AN INCH TO TWO INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE ACROSS NORTHEAST GEORGIA TONIGHT. .DISCUSSION... MOISTURE WILL PUSH ACROSS THE TENNESSEE VALLEY TONIGHT IN ASSOCIATION WITH A DEEPENING UPPER LEVEL TROUGH OVER THE EASTERN UNITED STATES. WITH A COLD AIRMASS MOVING OVER THE AREA...SNOW WILL BE POSSIBLE ACROSS NORTH GEORGIA TONIGHT. NORTHEAST GEORGIA COULD GET AN INCH OR TWO ACCUMULATION BY THURSDAY MORNING. .FOR SPOTTERS... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. STRONG WINDS ON THURSDAY COULD PROMPT WIND ADVISORIES FOR NORTH AND CENTRAL GEORGIA. STRONG WINDS IN ASSOCIATION WITH COLD TEMPERATURES COULD PROMPT WIND CHILL ADVISORIES FOR THE NORTHEAST MOUNTAINS THURSDAY AND THURSDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR FRIDAY THROUGH TUESDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
The national radar mosaic for the moment the first event began.
24 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338415, 5338416, 5338417, 5338418, 5338419, 5338420, 5338421, 5338422, 5338423, 5338424, 5338425, 5338426, 5338427, 5338428, 5338429, 5338430, 5338539, 5338540, 5338541, 5338542, 5338543, 5338544, 5338545, 5338546.